Venlafaxine (Effexor) is a prescription medicine used to treat depression. It belongs to a class of drugs known as selective serotonin and norepinephrine reuptake inhibitors, or SNRIs. Venlafaxine works by increasing the availability of serotonin and norepinephrine in your brain. These are naturally occurring chemicals that help to sustain your mental balance. The NIH reports that venlafaxine may cause dose related side effects. Taking too high a dose of venlafaxine can cause serious side effects, including seizures, coma and even death.
Video of the Day
People who take too high a dose of venlafaxine commonly experience effects on their heart and blood pressure, says Drugs.com. You can have changes in your heart rhythm such that it may be too fast, too slow, or abnormally irregular. These changes in your heart rhythm can potentially develop into serious health problems. You can also experience a drop in your blood pressure from too much venlafaxine. Any cardiovascular event should be considered as a potentially serious side effect that requires immediate medical attention.
Nervous System Effects
According to the NIH, other commonly reported events from an overdose of venlafaxine include effects on your nervous system. For example, you may go through changes in your state of consciousness ranging from being drowsy or sleepy all the way to coma. Additionally, you may develop seizures from too much venlafaxine. Seizures may occur in different forms depending on the part of your brain that is affected. Milder seizures may manifest as a brief blackout followed by period of confusion to more extreme forms which involve muscle spasms of your body with uncontrollable twitching and jerking. Occasionally, confusion may present as a side effect of taking too much venlafaxine. Venlafaxine overdose can also cause dizziness and vertigo, or a feeling of spinning or revolving when you are not actually moving. Immediate medical care is critical for side effects involving nervous system.
The NIH reports that an overdose of venlafaxine can occasionally cause a potentially deadly condition called serotonin syndrome. This syndrome develops when your body has too much serotonin.  You can experience symptoms of serotonin syndrome within minutes to hours of the overdose. The symptoms may include restlessness, diarrhea, hallucinations, fever, unexplained problems with coordination, and high blood pressure. In extreme cases you can die from a venlafaxine overdose. If you take too much venlafaxine, it is important that you seek professional medical help urgently.
People who take too high a dose of venlafaxine commonly experience vomiting, says the NIH. Serious liver damage can also result from taking too much venlafaxine. Muscle pain and rapid damage to muscle are other effects occasionally reported from venlafaxine overdose. You can also experience burning, tingling, or numbness of your hands and feet. Sometimes you can go through hot and cold spells from too high a dose of venlafaxine. Again, seeking immediate medical help is important.